PDA

View Full Version : Anti-Epileptic Drugs/Lamictal etc. and Hair



kali_shey
March 7th, 2009, 12:11 PM
Anybody taking meds for epilepsy or bi-polar disorder noticing that their hair isn't growing? I'm on Lamictal 100 mg twice daily and have been on it for a few months. Hair-loss is listed as an infrequent side-effect but using Google you'd think that half the people on it are going bald.

Personally, either my hair growth rate has slowed or it's getting darker (I dye my roots because I'm prematurely gray) ...either one could be due to the medication. I haven't noticed any hair-loss, possibly because I'm (thankfully) on a lowish dose, but does anybody here know about this?

All that stuff I read on Google just scared the snot out of me, so I think I'll keep away from doing any more searches. :-(

Happy to be seizure-free ...worried about my hair.

Thanks in advance!

lapushka
March 7th, 2009, 12:41 PM
I am on an anti-epileptic drug called Neurontin (Gabapentin) for severe nerve pain & take a pretty high dosage (2700mg a day of the 3600mg allowed). I haven't noticed slowness in growth. When I first started taking it, my hair actually grew 2 cm a month, which was record breaking. My hair growth rate is now about 1 to 1,5 cm a month, which is completely normal. So no, the hair's fine. They tried to switch me to Lyrica, but I immediately got this heavy attack of migraine and felt like I hadn't been fed in days (and I'd just eaten). My stomach is a trigger for migraine, so I went off that drug immediately.

I don't think it's due to medication, but then not all anti-epileptic drugs are created equal.

No experience with Lamictal, though.

I wouldn't panic. A stall in growth is not the end of the world.

Naava
March 7th, 2009, 12:47 PM
I wouldn't worry too much about the stuff you found through google. Remember that most of the time those who don't have any problems don't write about that :)

happymommy
March 7th, 2009, 01:05 PM
I'm on 200 mg Lamictal daily as well and it hasn't affected my growth rate at all. I've been on it for almost a year.

kali_shey
March 7th, 2009, 01:37 PM
I wouldn't panic. A stall in growth is not the end of the world.

Phew, thanks! I was thinking, hmm....hair not growing = hair eventually all leaving me lol.


I wouldn't worry too much about the stuff you found through google. Remember that most of the time those who don't have any problems don't write about that

Thanks ...very good point! There does seem to be a lot of negativity on those discussion boards. I've got a few side-effects, but nothing to write home about (hence the fact I've never posted anything about my tiny rashes lol).


I'm on 200 mg Lamictal daily as well and it hasn't affected my growth rate at all. I've been on it for almost a year.

Yay!! Thank you! And I'm glad you're doing well :)

sibylla
March 7th, 2009, 01:44 PM
A friend of mine from India was on Lamictal and lost a lot of hair on the front. She cut bangs so itīs not noticable. I recommend not to worry about it and do 15min of scalp massage everyday to promote new growth even.

kali_shey
March 7th, 2009, 02:18 PM
A friend of mine from India was on Lamictal and lost a lot of hair on the front. She cut bangs so itīs not noticable. I recommend not to worry about it and do 15min of scalp massage everyday to promote new growth even.

Thanks ...I'm glad your friend's experience wasn't too bad .... and I'm glad it got better for her as well.

I wouldn't mind it if all my leg hair fell out (lol) but other than that ... I'll definitely look into scalp massages, too. That sounds like a great idea. Cheers for that! :)